Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Amarillo, TX

March 30, 2020Texas County, Oklahoma; Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 30, 2020, 4:56 PM CDT for Texas County, Oklahoma; Hansford County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2020, 4:56 PM CDT (21:56 UTC)
Expired
Mar 30, 2020, 6:00 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Texas County, OK, Hansford County, TX

The radar

The Amarillo radar (KAMA), 163 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:52 PM CDTHAIL 0.88Goodwell, OKACCUMULATING PEA SIZE HAIL. ENOUGH TO MAKE GROUND LOOK WHITE. SOME DIME UP TO NICKEL SIZE HAIL MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS54 KAMA 302156
SVRAMA
OKC139-TXC195-302300-
/O.NEW.KAMA.SV.W.0003.200330T2156Z-200330T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
456 PM CDT Mon Mar 30 2020

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Texas County in the Panhandle of Oklahoma...
  North central Hansford County in the Panhandle of Texas...

* Until 600 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located over Hough, or 12
  miles northwest of Guymon, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Guymon, Goodwell, Optima and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 10141 3675 10193 3700 10172 3700 10117
TIME...MOT...LOC 2156Z 295DEG 16KT 3684 10158 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Rutt
1 follow-up statement
630 
WWUS54 KAMA 302245
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
545 PM CDT Mon Mar 30 2020

OKC139-TXC195-302300-
/O.CON.KAMA.SV.W.0003.000000T0000Z-200330T2300Z/
Texas OK-Hansford TX-
545 PM CDT Mon Mar 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL TEXAS AND NORTH CENTRAL HANSFORD COUNTIES...

At 545 PM CDT, a severe thunderstorm was located over Optima, or 9
miles northeast of Guymon, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         may accumulate on roadways causing hazardous travel.

Locations impacted include...
Guymon, Goodwell, Optima and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 10141 3675 10193 3700 10172 3700 10117
TIME...MOT...LOC 2245Z 295DEG 16KT 3675 10133 

HAIL...0.75IN
WIND...60MPH
 
$$

Rutt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:33 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 1:33 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
133 PM CDT Mon Mar 30 2020

.SHORT TERM...
Current observations aloft across the region shows the main H500
trough working east across northern New Mexico. In-conjunction with
a zonal H250 130-140 kt jet with the main jet streak in southern New
Mexico, large scale upper level divergence is in place across the
Panhandles. This large scale upper level divergence will support an
environment for thunderstorms to develop. Surface observations
indicated counter-clockwise circulation across the far NW
Panhandles/NE New Mexico/SE Colorado where surface cyclogenesis is
taking place in this vicinity, likely centered more in SE Colorado
at this time. With the development of the surface cyclone in this
aforementioned location and off surface obs in the remainder of the
Panhandles, a surface dry line will set up; further west as being
picked up by the latest hi-res model due the the proximity of
cyclogenesis. The approximate set up for the dryline will be from
around Canyon north to Dumas and NE to areas just west of Guymon.
Satellite observations shows thick cloud cover hanging tough across
the SE from elevated convection this morning, which will mostly
clear out by this afternoon. Mostly clear to all clear skies are now
setting up across the remainder of the combined Panhandles.

As we go further into the afternoon hours, the main upper level
trough will continue to move east increasing large scale ascent
across the region along with mid level lapse rates, which from the
KAMA 12Z RAOB data are already quite high above 8 deg C/km. Coupled
with elevated CAPE at 1000-15000 J/Kg at the most robust hi-res
model data shows good instability aloft. The key factor is
convection being sfc based. Latest sounding profiles of a few hi-
res model members still tries to shows some cap well ahead of the
main trough axis. However, going later into the afternoon and early
evening, effective shear of 30 to 50 kts should support any
organized convection that develops upstream.

Convective initiation is expected to take place along the most
organized areas of sfc based lift. This will likely be along the
dryline with convective initiation as early as 19-20Z across the
central Panhandles. With good surface convergence along the dryline
with noticeable instability and effective helicity of 150-200 m2/s2,
rotating updrafts with supercell development is expected along and
east of the dryline. Large hail and damaging winds with these
supercells will be the main threat, and cannot even rule out a
tornado.

A second area of convection to develop will be associated with the
steep H850-700 theta-e gradient across the northern Panhandles. As
the surface low intensifies and moves southeast across the
Panhandles, higher theta-e values will wrap back to the north and
west around the surface low as it works southeast across the
Panhandles, environment should support a linear segment following
the theta-e gradient. Damaging wind threat and locally heavy
rainfall associated with the line segment moving NW to SE across the
northern Panhandles and/or residual storms from the dryline further
south may linger into the evening hours.

Once the Pacific front move through associated with the mid level
trough, destabilization aloft coupled with loss daytime heating will
diminish thunderstorm threat. Residual thunderstorms will clear out
of the Panhandles with conditions improving after midnight. Skies
will clear out for a nice day on Tuesday. HIgh temperatures will get
up into the 60s and 70s.

Meccariello

&&

.LONG TERM...Wednesday through Sunday...
Southwesterly flow aloft will return Wednesday as an upper level
system builds over the Northwest Pacific. The upper system will
pivot east and bring more westerly flow by Thursday. A shortwave
disturbance will eject across the forecast area Thursday morning
before the main system moves across the Plains. Southwest flow aloft
will return for the weekend.

A surface low will form off the Rockies Wednesday night into
Thursday and provide a dryline setup along the eastern Texas and
Oklahoma border with little chance for storms and precipitation in
our forecast area. By Thursday evening, a shallow cold front will
dive south through the area with gusty north winds for Friday. South
southwest surface winds will return Saturday and Sunday with breezy
conditions trending through the weekend.

Any moisture Thursday afternoon along the dryline will stay east of
the Texas Panhandle as most of the area is in the dry sector. Plenty
of lower level moisture is present just ahead of the cold front
Thursday night, however there remains only a small window of
opportunity for mid-level moisture and precipitation in the far far
northeast Panhandles ahead of the cold front. Models continue to
show most of the moisture to our north and east as the forecast area
remains mostly dry slotted.

Temperatures are to rise into the upper 70s Wednesday and into the
lower 80s by Thursday. May see the potential of a fire weather
threat in the west north west these two days with warm temperatures
along with breezy and dry conditions. Behind the cold front Thursday
night into Friday, low temperatures Friday morning will drop to near
or slightly below freezing in the Oklahoma Panhandle as well as the
northern half of the Texas Panhandle. Daytime temperatures will drop
back into the upper 50s and lower 60s, with a slow warming trend
through the weekend as southerly winds at the surface return. Windy
and dry conditions on Saturday and Sunday may lead to another
potential for fire weather concerns.

Rutt

&&

.AVIATION...
VFR conditions expected for all TAF sites for the 18Z TAF
package. VCTS conditions expected for all TAF sites through around
02-03Z Tuesday with daylight decreasing afterwards. Thunderstorms
may cause brief, but chaotic winds at the TAF sites. Otherwise,
winds will generally be out of the west and southwest for
KDHT/KAMA and more SE for KGUY sustained between 15-20 kts with
higher gusts possible. Behind a front between 00Z and 03Z
Tuesday, winds will shift to westerly and northwesterly at 10-15
kts and then further diminish to 5-10 kts around 12Z Tuesday
through to the end of the TAF period.

Meccariello

&&

.FIRE WEATHER...

Elevated to critical fire weather conditions are expected this
afternoon and evening for the SW Texas Panhandle as low pressure
system forms and moves through the Panhandles. The worst conditions
will occur behind a dryline setting up in the central Panhandles.
Southwest winds will increase to 20-25 MPH with higher gusts
possible, then shift to the west and eventually northwest into the
evening as a front moves through. Dry air behind the dryline will
lead to RH values in the lower teens. RFTI values of 2 to 4 with ERC
percentiles above the 50th percentile support critical designation.
A Red Flag Warning has been issued for Oldham and Deaf Smith
Counties through 9 PM tonight. Some lightning could spark a few
fires today just along dryline/trough mainly favoring northwest
zones.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                42  71  48  76  51 /  10   0   0   0   5
Beaver OK                  43  66  45  78  51 /  80   0   0   0   0
Boise City OK              37  71  43  78  46 /   5   0   0   0   0
Borger TX                  45  71  49  80  54 /  30   0   0   0   0
Boys Ranch TX              41  74  47  80  49 /  10   0   0   0   0
Canyon TX                  41  72  46  77  49 /   5   0   0   0   5
Clarendon TX               44  68  46  75  51 /  20   0   0   0   5
Dalhart TX                 37  72  43  78  45 /   5   0   0   0   0
Guymon OK                  42  70  45  79  49 /  70   0   0   0   0
Hereford TX                39  72  45  78  48 /   0   0   0   0   0
Lipscomb TX                44  66  46  75  52 /  60   0   0   0   0
Pampa TX                   43  68  47  76  51 /  40   0   0   0   5
Shamrock TX                46  66  45  75  51 /  30   0   0   0   5
Wellington TX              48  66  44  75  51 /  30   0   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Deaf Smith...Oldham.

OK...None.

&&

29/23
Hazardous weather outlook, Mar 30, 2:27 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Mon Mar 30 2020

OKZ001>003-TXZ001>020-317-311100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
227 PM CDT Mon Mar 30 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical Fire Weather today across the southwestern Texas
Panhandle, due to breezy winds and dry conditions.

Thunderstorms will be possible this morning through the evening
across the central and eastern Panhandles. Some storms could
become severe, with hail and wind being the main threat. Can't
rule out an isolated tornado. Heavy rain will be possible with
these storms as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated Fire Weather possible across the western Panhandles on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon and this evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:44 AM CDTRed Flag WarningAMADeaf Smith, Oldham17 hr
Mar 30, 5:00 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter60 min
Mar 30, 6:04 PM CDTSpecial Weather StatementAMAHansford, Sherman26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.